Alert archive / Arkansas / River Flood Warnings in 2009

River Flood Warning 19, NWS Memphis, TN

May 1, 2009Clay County, Greene County, Arkansas

NWS Memphis, TN issued this river flood warning at May 1, 2009, 10:34 AM CDT for Clay County, Greene County, Arkansas. It took effect at May 1, 2009, 5:00 PM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
May 1, 2009, 10:34 AM CDT (15:34 UTC)
In effect from
May 1, 2009, 5:00 PM CDT
Expired
May 5, 2009, 10:33 AM CDT
In force
4 days
Issued by
NWS Memphis, TN
Flood severity
Minor

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Francis River at St. Francis (SFRA4). The gauge peaked at 23.49 ft at May 2, 2009, 3:00 PM CDT.

actionminormoderate202505/0105/0205/0305/0405/0505/06
Action stage
19 ft
Minor stage
22 ft
Moderate stage
27 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07040100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at May 1, 9:26 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 1, 9:26 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
926 AM CDT FRI MAY 1 2009

.UPDATE...

LINE OF SHOWERS AND THUNDERSTORMS CURRENTLY OVER NORTHWEST
TENNESSEE HAS STARTED TO SHOW SIGNS OF RE-STRENGTHENING. IN
ADDITION...THUNDERSTORMS ARE BEGINNING TO FIRE UP ACROSS SOUTHEAST
MISSOURI. THE NORTHERN PORTIONS OF THE CWA WILL CONTINUE TO SEE
THE BEST CHANCE OF RAIN THIS MORNING. HOWEVER BY
AFTERNOON...EXPECT THUNDERSTORM DEVELOPMENT TO OCCUR OVER ENTIRE
CWA. EXPECT COVERAGE TO BE MORE WIDESPREAD THAN THE LAST SEVERAL
DAYS AS THE CWA IS IN THE VICINITY OF THE APPROACHING FRONT.
EXPECT SOME STORMS TO BECOME SEVERE THIS AFTERNOON INTO THIS
EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
HAVE UPDATED MORNING POPS TO ACCOUNT FOR LINE SINKING SOUTH ACROSS
WEST TENNESSEE. WILL SEND ANOTHER UPDATE BY NOON TO GET RID OF MORNING
WORDING AND ADJUST POPS FOR RADAR TRENDS AT THAT TIME.

KRM

&&

.PREV DISCUSSION... /ISSUED 443 AM CDT FRI MAY 1 2009/

DISCUSSION...

A VERY ACTIVE WEATHER PATTERN IS IN STORE FOR THE MID-SOUTH
THROUGH THE WEEKEND WHICH WILL INCLUDE THE THREAT OF SEVERE
WEATHER AND HEAVY RAINFALL.

EARLY THIS MORNING...A COLD FRONT STRETCHED FROM NORTHERN IL
THROUGH NORTHERN MO INTO SOUTHEAST KS. THE ATMOSPHERE WAS MOIST
AND UNSTABLE ACROSS THE MID-SOUTH WITH SURFACE DEWPOINTS IN THE
LOWER AND MIDDLE 60S. MESOSCALE CONVECTIVE COMPLEXES WERE MOVING
THROUGH SOUTHERN MO IN WEST-NORTHWEST FLOW ALOFT. SHOWER AND
THUNDERSTORMS CLIPPED NORTHEAST AR AND THE MO BOOTHEEL THIS
MORNING WHILE A FEW THUNDERSTORMS DEVELOPED FROM WEST TN INTO
NORTHEAST MS.

THE COLD FRONT WILL MOVE SOUTHEASTWARD TODAY REACHING NEAR
NORTHEAST AR...THE MO BOOTHEEL...AND NORTHWEST TN BY SUNSET. A
LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT
THIS AFTERNOON. MEANWHILE...ADDITIONAL THUNDERSTORMS WILL DEVELOP
ELSEWHERE ACROSS THE MID-SOUTH FROM DAYTIME HEATING AND WEAK UPPER
LEVEL SHORT WAVES MOVING INTO THE AREA FROM THE WEST. SOME
THUNDERSTORMS MAY BE SEVERE...MAINLY FROM ABOUT NOON UNTIL
MIDNIGHT. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
LIFTED INDICES ARE FORECAST -4 TO -6 WHILE MIXED LAYER MUCAPES ARE
FORECAST BETWEEN 2000 AND 3500 J/KG. RAISED THE POPS A LITTLE
TODAY FROM THE EARLIER FORECAST.

THE COLD FRONT IS FORECAST TO PUSH INTO THE MID-SOUTH TONIGHT
BECOMING QUASI-STATIONARY ALONG INTERSTATE 40. THERE WILL BE
ANOTHER CHANCE FOR SEVERE WEATHER SATURDAY ACROSS THE ENTIRE AREA
WITH LARGE HAIL AND DAMAGING WINDS ONCE AGAIN BEING THE MAIN
THREATS. RAINFALL IS EXPECTED TO BECOME HEAVY ALONG AND NORTH OF
INTERSTATE 40 BY SATURDAY NIGHT...CONTINUING INTO SUNDAY...AS THE
MODELS SHOW UPPER LEVEL SHORT WAVES TRACKING ALONG THE
QUASI-STATIONARY FRONT. THIS WILL LEAD TO AN INCREASED THREAT OF
MESOSCALE CONVECTIVE SYSTEMS MOVING EASTWARD ALONG THE FRONT WITH
HEAVY RAINFALL. LATER SHIFTS MAY NEED TO ISSUE A FLASH FLOOD WATCH
ESPECIALLY CONSIDERING THE HEAVY RAINFALL THAT FELL EARLIER THIS
WEEK FROM PORTIONS OF NORTHEAST AR INTO NORTHWEST TN. MODELS ARE
NOT IN TOTAL AGREEMENT EXACTLY WHERE THE FRONT WILL BECOME
STATIONARY SO STILL SOME UNCERTAINTY WHERE THE HEAVY RAINFALL WILL
SETUP...THUS WILL HOLD OFF THE FLASH FLOOD WATCH FOR NOW. LIFTED
INDICES OF -4 TO -6 ALONG WITH MIXED LAYER MUCAPES OF 2000-3000
J/KG ARE FORECAST SOUTH OF THE FRONT SATURDAY WHICH WILL LEAD TO
THE THREAT OF SOME SEVERE THUNDERSTORMS WITH LARGE HAIL /
DAMAGING WINDS. ALSO...ENOUGH ELEVATED INSTABILITY IS FORECAST
NORTH OF THE FRONT TO SUPPORT LARGE HAIL.

THE THREAT OF HEAVY RAINFALL AND SEVERE WEATHER WILL CONTINUE
INTO SUNDAY AND SUNDAY NIGHT. A STRONG UPPER LEVEL TROUGH WILL
APPROACH FROM THE WEST WITH SURFACE LOW PRESSURE DEVELOPING ALONG
THE FRONT AND MOVING EAST-NORTHEASTWARD ACROSS THE MID-SOUTH.
BY SUNDAY NIGHT...THE HEAVIEST RAINFALL WILL SPREAD TO THE
SOUTHEAST TO INCLUDE NORTH MS. THE MAIN THREATS OF SEVERE WEATHER
WILL EXPAND TO INCLUDE THE POSSIBILITY OF A FEW TORNADOES DUE TO
INCREASE LOW LEVEL HELICITY IN ASSOCIATION WITH THE DEVELOPING
SURFACE LOW...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 40. MUCH OF
THIS WILL DEPEND ON WHERE THE FRONT BECOMES STATIONARY...AND HOW
FAR NORTHWARD IT WILL PUSH AS A WARM FRONT WHEN THE SURFACE LOW
DEVELOPS. THE EVOLUTION REMAINS UNCERTAIN AND WILL NEED TO BE
MONITORED CLOSELY.

SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF FROM THE WEST
MONDAY AS THE UPPER LEVEL TROUGH (AND ASSOCIATED SURFACE COLD
FRONT BY THAT TIME) MOVES TO THE EAST. HOWEVER...MODELS DO NOT
INDICATE MUCH OF A BREAK FROM THE WET PATTERN. INTRODUCED A
CHANCE OF THUNDERSTORMS FOR WEDNESDAY AS ANOTHER UPPER LEVEL
TROUGH APPROACHES FROM THE WEST.

JCL

&&

.AVIATION...

12Z TAF CYCLE

SOME ISOLATED SHOWERS AND THUNDERSTORMS CAN BE FOUND ACROSS
FORECAST AREA THIS MORNING. LOW CEILINGS CURRENTLY AT KMKL AND
KTUP SHOULD IMPROVE BY LATER THIS MORNING. THUNDERSTORMS SHOULD
BECOME MORE NUMEROUS BY THIS AFTERNOON AND SHOULD CONTINUE THROUGH
THE EVENING HOURS. WINDS SHOULD REMAIN SOUTH THROUGH THE NEXT 24
HOURS AND INCREASE TO AROUND 10 KNOTS BY LATER THIS MORNING.

ARS

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  81  67  76  64 /  50  60  60  60
MKL  78  62  72  61 /  60  70  60  70
JBR  77  60  68  56 /  70  80  70  70
TUP  82  65  83  65 /  40  50  40  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 1, 5:09 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
509 AM CDT FRI MAY 1 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
509 AM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL...MAINLY BETWEEN NOON AND MIDNIGHT.

THE ATMOSPHERE ACROSS THE MID-SOUTH WILL BE MOIST AND UNSTABLE
TODAY. MEANWHILE...A COLD FRONT WILL APPROACH FROM THE NORTHWEST.
THE FRONT WILL BE NEAR NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL
AND NORTHWEST TENNESSEE BY SUNSET...MOVING TO NEAR INTERSTATE 40
BY LATE TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP
AHEAD OF THE FRONT WITH SOME STORMS BECOMING SEVERE. IN
ADDITION...SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP
ACROSS THE ENTIRE MID-SOUTH THIS AFTERNOON AND EVENING DUE TO
DAYTIME HEATING WITH A FEW OF THESE STORMS ALSO SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH SATURDAY AND SUNDAY. IN ADDITION...RAINFALL IS EXPECTED
TO BECOME HEAVY ALONG AND NORTH OF INTERSTATE 40 SATURDAY NIGHT
AND SUNDAY...EXPANDING SOUTHEASTWARD SUNDAY NIGHT TO INCLUDE NORTH
MISSISSIPPI.

A STATIONARY FRONT WILL REMAIN SITUATED NEAR INTERSTATE 40 SATURDAY.
LOW PRESSURE WILL FORM ALONG THE FRONT SUNDAY AND MOVE
EAST-NORTHEASTWARD ACROSS THE MID-SOUTH SUNDAY INTO SUNDAY NIGHT.

THE MAIN THREATS OF SEVERE WEATHER SATURDAY WILL BE DAMAGING WINDS
AND LARGE HAIL ALONG AND SOUTH OF INTERSTATE 40...AND LARGE HAIL
TO THE NORTH. THE THREATS FROM THE SEVERE WEATHER WILL EXPAND
SUNDAY AND SUNDAY NIGHT TO INCLUDE THE THREAT OF A FEW TORNADOES
ALONG AND SOUTH OF INTERSTATE 40.

BETWEEN 3 AND 5 INCHES OF RAIN...LOCALLY MORE...MAY OCCUR FROM
PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...INTO WEST
TENNESSEE THROUGH THE WEEKEND. FLASH FLOOD WATCHES MAY BECOME
NECESSARY FOR PORTIONS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING...AND AGAIN OVER THE WEEKEND.

JCL

In the hours before

Special weather statement, May 1, 7:46 AM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
746 AM CDT FRI MAY 1 2009

TNZ002-003-011315-
WEAKLEY TN-OBION TN-
746 AM CDT FRI MAY 1 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN OBION COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES NORTHEAST OF UNION CITY AT 746 AM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN OBION AND WEAKLEY COUNTIES...INCLUDING LOCATIONS NEAR UNION
CITY...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 9:27 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
927 AM CDT FRI MAY 1 2009

TNZ002-003-019-020-011500-
GIBSON TN-WEAKLEY TN-OBION TN-DYER TN-
927 AM CDT FRI MAY 1 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  EXTREME SOUTH CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES EAST OF NEWBERN AT 927 AM CDT...MOVING
EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DYER...GIBSON...OBION AND WEAKLEY COUNTIES...INCLUDING
LOCATIONS NEAR DYERSBURG AND TRENTON...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 1, 9:28 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
928 AM CDT FRI MAY 1 2009

MOZ113-011500-
DUNKLIN MO-
928 AM CDT FRI MAY 1 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF GLENNONVILLE AT 928 AM
CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DUNKLIN COUNTY...INCLUDING LOCATIONS NEAR CAMPBELL AND
MALDEN...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:16 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tunica29 min
Apr 30, 10:01 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Prentiss31 min
May 1, 3:40 PM CDTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more55 hr
May 1, 4:18 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Tallahatchie, Yalobusha42 min
May 1, 6:50 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo29 min
Apr 30, 8:09 PM CDTAreal Flood AdvisoryMEGHenry, Weakley3 hr
May 1, 8:31 AM CDTFlash Flood WarningMEGObion, Weakley119 min
May 1, 10:27 AM CDTFlash Flood WarningMEGDyer, Gibson, Lake, Obion, Weakley2 hr
May 1, 12:26 PM CDTFlash Flood WarningMEGCarroll, Dyer, Gibson, Henry, Lake, Obion and 1 more2 hr
May 1, 1:16 PM CDTFlash Flood WarningMEGDecatur119 min
May 1, 2:24 PM CDTFlash Flood WarningMEGCarroll, Dyer, Gibson, Henderson, Henry, Lake and 2 more3 hr
May 1, 3:08 PM CDTSevere Thunderstorm WarningMEGHardin19 min
May 1, 3:11 PM CDTFlash Flood WarningMEGDecatur2 hr
May 1, 5:18 PM CDTFlash Flood WarningMEGDecatur3 hr
May 1, 5:23 PM CDTFlash Flood WarningMEGCarroll, Dyer, Gibson, Henderson, Henry, Lake and 2 more3 hr
May 1, 5:50 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman40 min
May 1, 6:02 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy23 min
May 1, 6:27 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman48 min
May 1, 6:48 PM CDTSevere Thunderstorm WarningMEGChester, Hardin, McNairy42 min
May 1, 4:02 PM CDTSevere Thunderstorm WarningMEGGreene, Lawrence, Randolph28 min
May 1, 4:28 PM CDTAreal Flood AdvisoryMEGClay, Greene, Lawrence, Randolph3 hr

Nearby

River Flood Warnings in Arkansas, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.